EconPapers    
Economics at your fingertips  
 

Zipf’s law and city size distribution: A survey of the literature and future research agenda

Sidra Arshad, Shougeng Hu and Badar Nadeem Ashraf

Physica A: Statistical Mechanics and its Applications, 2018, vol. 492, issue C, 75-92

Abstract: This study provides a systematic review of the existing literature on Zipf’s law for city size distribution. Existing empirical evidence suggests that Zipf’s law is not always observable even for the upper-tail cities of a territory. However, the controversy with empirical findings arises due to sample selection biases, methodological weaknesses and data limitations. The hypothesis of Zipf’s law is more likely to be rejected for the entire city size distribution and, in such case, alternative distributions have been suggested. On the contrary, the hypothesis is more likely to be accepted if better empirical methods are employed and cities are properly defined. The debate is still far from to be conclusive. In addition, we identify four emerging areas in Zipf’s law and city size distribution research including the size distribution of lower-tail cities, the size distribution of cities in sub-national regions, the alternative forms of Zipf’s law, and the relationship between Zipf’s law and the coherence property of the urban system.

Keywords: City size distribution; Zipf’s law; Gibrat’s law; Pareto distribution; Lognormal distribution; Double Pareto lognormal distribution (search for similar items in EconPapers)
Date: 2018
References: Add references at CitEc
Citations: View citations in EconPapers (31)

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0378437117310130
Full text for ScienceDirect subscribers only. Journal offers the option of making the article available online on Science direct for a fee of $3,000

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:phsmap:v:492:y:2018:i:c:p:75-92

DOI: 10.1016/j.physa.2017.10.005

Access Statistics for this article

Physica A: Statistical Mechanics and its Applications is currently edited by K. A. Dawson, J. O. Indekeu, H.E. Stanley and C. Tsallis

More articles in Physica A: Statistical Mechanics and its Applications from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2025-03-19
Handle: RePEc:eee:phsmap:v:492:y:2018:i:c:p:75-92